Hail, Sebastian
- When
- March 26, 3:51 PM CST
- Where
- Sebastian County, Ft Smith
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.380, -94.420
Severe thunderstorms occurred across northwest Arkansas during the late afternoon and early evening hours of the 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms occurred across northwest Arkansas during the late afternoon and early evening hours of the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 26, 2:10 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
310 PM CDT THU MAR 26 2009
.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
NORTHEAST OKLAHOMA THIS AFTERNOON IN AN AREA OF
STRONG LOW LEVEL WARM AIR ADVECTION AND COLD AIR
MOVING INTO THE AREA ALOFT. SOME OF THE STORMS
HAVE PRODUCED LARGE HAIL WITH THE MAJORITY OF
STORMS PRODUCING SMALL HAIL.
THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL
REMAIN HIGH TONIGHT AS A WARM FRONT BECOMES
ORGANIZED NEAR THE RED RIVER AND MOVES INTO
EXTREME SOUTHEAST OKLAHOMA AS A SURFACE LOW
MOVES TO THE EAST ALONG THE RED RIVER. MOST
OF THE STORMS WILL BE ELEVATED IN NATURE
AS LOW LEVEL WARM AIR CONTINUES TO SURGE
NORTH OVER THE COOLER AIR THE SURFACE. THE
LIFT WILL BE AIDED BY THE APPROACH OF A MID-
LEVEL SHORTWAVE. IT LOOKS AS IF THERE WILL BE
MORE THAN ADEQUATE ELEVATED INSTABILITY AND
DEEP LAYER SHEAR NORTH OF THE WARM FRONT TO
SUPPORT SEVERE THUNDERSTORMS. LARGE HAIL
WILL BE THE PRIMARY CONCERN. OF COURSE...
ANY STORMS THAT DEVELOP IN ALONG THE WARM
FRONT AND BECOME SURFACE BASED WILL HAVE
THE POTENTIAL TO BECOME TORNADIC. THE
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
RIGHT ON THROUGH FRIDAY AS A POTENT MID-LEVEL LOW
MOVES OUT OF THE SOUTHERN ROCKIES AND INTO THE
TEXAS PANHANDLE. SOME OF THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE HAIL AS WELL.
AS WE MOVE INTO FRIDAY NIGHT OUR ATTENTION WILL TURN
TO THE WINTER WEATHER POTENTIAL AS THE VERY COLD MID-LEVEL
LOW TREKS ACROSS SOUTHERN OKLAHOMA. THE THREAT FOR
SNOW WILL INCREASE LATE FRIDAY NIGHT ACROSS NORTHEAST
OKLAHOMA AS THE VERTICAL TEMPERATURE PROFILE BECOMES
MORE FAVORABLE. THE SNOW IS EXPECTED TO REMAIN MOSTLY
ACROSS NORTHEAST OKLAHOMA FRIDAY NIGHT AND SPREAD INTO
NORTHWEST ARKANSAS SATURDAY MORNING. THERE ARE NOT
HUGE DIFFERENCES IN THE ECMWF AND THE GFS IN TERMS OF
STRENGTH AND TRACK OF THE MID-LEVEL LOW. THE ECMWF IS A
LITTLE BIT SLOWER THAN GFS AT THIS TIME. SO...I ESSENTIALLY
HAVE TAILORED THIS FORECAST TOWARDS THE GFS. THE WINTER
STORM WATCH ISSUED EARLIER TODAY LOOKS TO BE ADEQUATE FOR
NOW. I HAVE MORE CONFIDENCE THAT AREAS NORTH OF I-44 WILL
VERIFY WITH 4 INCHES OR MORE. HOWEVER...THE REMAINDER OF
WATCH IS IFFY. THE PRECIPITATION IS EXPECTED TO COME TO END
BY SATURDAY EVENING AS THE STORM SYSTEM EXITS TO THE NORTHEAST.
WILL SEE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS
MONDAY AS ANOTHER MID-LEVEL SHORTWAVE MOVES ACROSS THE
PLAINS. ANOTHER ROUND OF SHOWERS IS EXPECTED WEDNESDAY
NIGHT AND THURSDAY AS ANOTHER DISTURBANCE MOVES ACROSS
THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 46 49 34 37 / 70 90 90 70
FSM 51 63 41 44 / 80 80 80 70
MLC 50 58 36 41 / 80 80 70 70
BVO 42 45 34 36 / 80 80 90 70
FYV 46 56 38 39 / 90 70 80 80
BYV 46 54 39 39 / 90 60 80 80
MKO 48 54 37 40 / 80 90 80 80
MIO 44 51 35 36 / 90 70 90 80
F10 46 50 33 39 / 70 90 80 70
HHW 55 67 38 48 / 70 80 60 50
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WATCH FROM 1 AM SATURDAY TO 7 PM SATURDAY FOR
OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
OKZ062-OKZ063-OKZ064-OKZ067.
AR...WINTER STORM WATCH FROM 1 AM SATURDAY TO 7 PM SATURDAY FOR
ARZ001.
&&
SHORT TERM...06
LONG TERM....10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 121 PM CDT THU MAR 26 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 120 PM CDT THU MAR 26 2009 ...POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT AND WINTER STORM WATCH FOR HEAVY SNOW FOR PORTION OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS FOR FRIDAY NIGHT AND SATURDAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. TORNADO. RISK...LIMITED. AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...THIS EVENING. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS . ONSET...ONGOING. FLASH FLOOD. RISK...LIMITED. AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. HEAVY RAIN. RISK...LIMITED. AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... COMBINATION OF NORTHWARD MOVING WARM FRONT AND COOLING ALOFT WILL CAUSE SHOWERS AND THUNDERSTORMS TO BECOME INCREASING NUMEROUS THIS AFTERNOON AND TONIGHT. WHILE MAINLY ELEVATED THUNDERSTORMS WITH A LARGE HAIL THREAT IS MOST LIKELY THIS AFTERNOON...SURFACE BASED STORMS ARE POSSIBLE TONIGHT AS THE SURFACE WARM FRONT MAKES ITS WAY NORTH INTO SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. WHILE TORNADOES ARE NOT LIKELY...AN ISOLATED TORNADO CAN NOT BE RULED OUT. SOME THUNDERSTORMS WILL CAUSE BRIEF HEAVY RAIN OF ONE TO TWO INCHES IN LESS THAN AN HOUR WHICH COULD LEAD TO BRIEF FLASH FLOODING. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...THUNDERSTORM POTENTIAL...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL. SATURDAY...WINTER WEATHER POTENTIAL. SUNDAY...NO HAZARDS. MONDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL. TUESDAY...NO HAZARDS. WEDNESDAY...NO HAZARDS. EXTENDED DISCUSSION... AN UNUSUALLY POWERFUL UPPER LEVEL LOW MOVING OUT OF THE SOUTHERN ROCKIES FRIDAY WILL BRING A THREAT OF SEVERE THUNDERSTORMS FRIDAY...AND SNOW FRIDAY NIGHT INTO SATURDAY. THE MOST LIKELY AREA FOR HEAVY SNOW WILL BE ALONG AND NORTH OF HIGHWAY 412 IN EASTERN OKLAHOMA WHERE ACCUMULATIONS OF 4 INCHES OR MORE CAN BE EXPECTED WITH 8 TO 12 INCHES POSSIBLE NEAR THE KANSAS BORDER. SNOW WILL GRADUALLY END FROM THE WEST ON SATURDAY. EMERGENCY MANAGEMENT PLANNING STATEMENT... WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
132 PM CDT THU MAR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL 11 SW HECTORVILLE 35.73N 96.06W
03/26/2009 E1.00 INCH OKMULGEE OK LAW ENFORCEMENT
6 WEST HIGHWAY 75 AND 241ST
0110 PM HAIL 4 E BEGGS 35.74N 96.00W
03/26/2009 E0.88 INCH OKMULGEE OK LAW ENFORCEMENT
0125 PM HAIL HECTORVILLE 35.84N 95.93W
03/26/2009 E1.00 INCH OKMULGEE OK FIRE DEPT/RESCUE
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
147 PM CDT THU MAR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL LEONARD 35.92N 95.80W
03/26/2009 E0.75 INCH TULSA OK POST OFFICE
DIMES AND PENNY HAIL
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
158 PM CDT THU MAR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 3 N STONEBLUFF 35.93N 95.74W
03/26/2009 E1.00 INCH WAGONER OK PUBLIC
161ST AND 207TH EAST AVE. HAIL COVERING GROUND
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
200 PM CDT THU MAR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL STONEBLUFF 34.54N 95.47W
03/26/2009 E1.75 INCH PUSHMATAHA OK PUBLIC
RELAYED BY MEDIA
&&
JDSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
301 PM CDT THU MAR 26 2009
OKZ068>072-074-262045-
ADAIR OK-CHEROKEE OK-HASKELL OK-MCINTOSH OK-MUSKOGEE OK-SEQUOYAH OK-
301 PM CDT THU MAR 26 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 PM CDT
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
SOUTHEASTERN MUSKOGEE...SOUTHEASTERN CHEROKEE AND NORTHWESTERN
SEQUOYAH
IN NORTHEAST OKLAHOMA
SOUTHWESTERN ADAIR
IN SOUTHEAST OKLAHOMA
EASTERN MCINTOSH AND NORTHWESTERN HASKELL
AT 301 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PORUM...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...BUNCH...WHITEFIELD...VIAN...GORE...
MARBLE CITY...BOX...COOKSON...BRIARTOWN...PORUM AND WEBBERS FALLS.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL.
LAT...LON 3584 9482 3565 9462 3521 9529 3534 9544
TIME...MOT...LOC 2001Z 228DEG 39KT 3534 9527PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
434 PM CDT THU MAR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 S MULDROW 35.38N 94.60W
03/26/2009 M1.75 INCH SEQUOYAH OK TRAINED SPOTTER
GOLF BALL HAIL COVERING THE GROUND.
&&
KATThe Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157284, 157285, 157286, 157287, 157288, 157289, 157290, 157291, 157292, 157293.